Menopausal hormone therapy increases risk of gastrointestinal bleeding

Current users of menopausal hormone therapy (MHT) are more than twice as likely than non-users to develop lower gastrointestinal bleeding and ischemic colitis, especially if they use the therapy for longer durations, according to a study (abstract 783) that was released today at Digestive Disease Week (DDW) 2015.

"We know that estrogen and progesterone, the two hormones involved in , induce blood clotting, but we didn't know whether they caused ," said Prashant Singh, MD, resident physician in the department of internal medicine, Massachusetts General Hospital, Boston. "There had been reported cases of GI with menopausal , but this study confirms our speculation that hormonal therapy increases the risk, especially in the lower GI tract."

Ischemic colitis, which is the blockage of blood flow to the large intestine, has previously been identified as a complication of MHT. This condition can cause blood vessels to clot, leading GI mucosa to die and causing lower GI bleeding.

In the first study of its kind, researchers conducted a prospective cohort survey of 73,863 women, comparing episodes of GI bleeding among current MHT users, past users and those who never used it. In analyzing the possible link between MHT and GI bleeding, researchers adjusted for other known risk factors of GI bleeding, including body mass index, cigarette smoking, oral contraceptive use, and use of aspirin and non-steroidal anti-inflammatory drugs (NSAIDS).

Dr. Singh and his team found that current users of MHT have about a 50 percent increased risk of experiencing an episode of major GI bleeding, compared to individuals who have never been on this therapy. Additionally, current users were more than twice as likely to experience ischemic colitis and lower GI bleeding. However, there was no difference in the occurrence of upper GI bleeding between current users and those who never used MHT. Past users did not have a more significant risk of GI bleeding than those who never used MHT.

Researchers also measured the correlation between major GI bleeding episodes and the treatment duration of MHT, and found that the longer the treatment is taken, the more likely the chance of a major GI bleed. Dr. Singh also noted that for MHT users, there was a higher risk of bleeding in the lower GI tract than in the upper, because there are fewer blood vessels supplying the lower, so clotting there has much greater impact.

"It is important for patients to know that menopausal hormone therapy is an effective treatment," said Dr. Singh. "However, both clinicians and patients should be more cautious in using this therapy in some cases, such as with patients who have a history of ischemic colitis. The decision should be based on whether the benefits of menopausal hormone therapy outweigh the risks."

If MHT is not an option for patients due to medical history, they may have other treatment options available to them depending on what medical condition is being treated. Patients undergoing post-menopausal treatment can talk to their health-care provider about treatments like selective serotonin reuptake inhibitor (SSRI) therapy for menopausal symptoms, such as hot flashes. If individuals are on MHT for osteoporosis, there are other medication options, such as alendronate and ilbandronate.

Dr. Singh suggests that additional studies should be conducted to confirm the team's findings and answer other questions, such as whether specific patient populations are more prone to GI bleeding from MHT or whether one type of MHT carries a higher risk of bleeding more than another.


Explore further

Common painkillers combined with other drugs may cause high risk of GI bleeding

More information: Dr. Prashant Singh will present data from the study "Menopausal Hormone Therapy Is Associated with Increased Risk of Lower Gastrointestinal Bleeding," abstract 783, on Monday, May 18, at 5:15 p.m., in Room 146C of Walter E. Washington Convention Center.
Provided by Digestive Disease Week
Citation: Menopausal hormone therapy increases risk of gastrointestinal bleeding (2015, May 18) retrieved 6 December 2021 from https://medicalxpress.com/news/2015-05-menopausal-hormone-therapy-gastrointestinal.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
12 shares

Feedback to editors